Limits...
Acute Liver Failure in a Pediatric Patient with Congenital Dysery-Thropoietic Anemia Type I Treated with Deferasirox.

Ling G, Pinsk V, Golan-Tripto I, Ling E - Hematol Rep (2015)

Bottom Line: Iron overload is a result of continuous hemolysis and recurrent transfusions.It is treated with iron chelators, including deferasirox.We present here a case of acute liver failure in a 12 years old girl with CDA type I treated with deferasirox and discuss the approach to treatment.

View Article: PubMed Central - PubMed

Affiliation: Pediatric Gastroenterology and Nutrition Unit.

ABSTRACT
Congenital dyserythropoietic anemias (CDA) represent a heterogeneous group of disorders characterized by morphological abnormalities of erythroid precursor cells and various degrees of hemolysis. Iron overload is a result of continuous hemolysis and recurrent transfusions. It is treated with iron chelators, including deferasirox. We present here a case of acute liver failure in a 12 years old girl with CDA type I treated with deferasirox and discuss the approach to treatment.

No MeSH data available.


Related in: MedlinePlus

Changes of selected laboratory parameters during the course of the disease and follow-up. Intitiation and termination of N-acetylcysteine (NAC) treatment is indicated by arrows. A) Liver enzymes. B) Total and direct bilirubin. Dashed line indicates patient's baseline level of total bilirubin. C) International normalized ratio.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4591501&req=5

fig001: Changes of selected laboratory parameters during the course of the disease and follow-up. Intitiation and termination of N-acetylcysteine (NAC) treatment is indicated by arrows. A) Liver enzymes. B) Total and direct bilirubin. Dashed line indicates patient's baseline level of total bilirubin. C) International normalized ratio.

Mentions: Twelve-year old girl of Bedouin origin with CDA type I (missense R1042W mutation of the CDAN1 gene) was admitted due to vomiting, progressing jaundice and abdominal pain for several days. The patient was afebrile. Three months prior to the admission the deferasirox treatment (26 mg/kg/day) was initiated by the hematologist because of iron overload – significantly elevated serum ferritin concentration of 537.6 ng/mL (<8-142) and decreased transferring level – 187 mg/dL (240-360). The patient has not received any other medication prior to appearance of symptoms. On admission the patient was alert and oriented with normal vital signs. The physical examination was remarkable for jaundice. The abdomen was soft, without hepatosplenomegaly. Laboratory investigations revealed evidence of normocytic normochromic anemia (hemoglobin 7.2 g/dL, otherwise normal blood count), direct hyperbilirunemia with total and direct bilirubin concentrations of 11.3 (0.3-1.2) mg/dL and 5.9 (0-0.3) mg/dL, respectively. Serum concentrations of GOT, GPT and GGT were elevated: 329 (0-47), 345 (0-49) and 376 (0-17) U/L, respectively. INR was elevated (2.03), clotting factors V and VII levels were low, 43 (62-139%) and 21 (66-143%), respectively, but serum albumin and glucose were normal. Serum concentrations of iron was of 319 ug/mL (43-184), ferritin of 218.5 ng/mL (<8-142), transferrin of 280 mg/dL (240-360), and transferrin saturation of 89.8% (15-50), respectively. Deferasirox treatment was discontinued, intravenous fluids, cefotaxime, vitamin K and intravenous ranitidine were initiated. Despite the treatment, patient’s condition continued to deteriorate with progression of direct hyperbilirubinemia, with the highest total and direct bilirubin concentrations of 21 and 14.2 mg/dL, respectively. Serum transaminases elevated in a similar fashion with peak levels of GOT, GPT and GGT of 414, 541 and 72 U/L, respectively. Blood ammonia concentration remained normal. N-acetyl cysteine (NAC, 100 mg/kg/day) treatment was initiated on the second day of hospitalization. Liver biopsy was performed after exclusion of other etiologies: serological tests for hepatitis A, B and C, EBV and CMV did not reveal evidence of acute infection, metabolic screen, including serum ceruloplasmin, and 1-antithrypsine was normal, antinuclear antibody was negative, anti-smooth muscle and antimitochondrial antibodies were within normal range, Doppler-ultrasound examination of liver was normal. Canalicular cholestasis was observed without evidence of fibrosis, inflammation, hemosiderosis, necrosis, fatty changes or ductal reaction. Copper liver content was of 50 µg/g dry liver weight (normal range 10-50). A possibility of acute liver failure due to deferasirox treatment was considered. NAC treatment, that was initiated on 2nd admission day and resulted in rapid return of bilirubin, transaminases and INR to baseline values, was discontinued after five days (Figure 1). The patient’s clinical condition and laboratory parameters remained normal.


Acute Liver Failure in a Pediatric Patient with Congenital Dysery-Thropoietic Anemia Type I Treated with Deferasirox.

Ling G, Pinsk V, Golan-Tripto I, Ling E - Hematol Rep (2015)

Changes of selected laboratory parameters during the course of the disease and follow-up. Intitiation and termination of N-acetylcysteine (NAC) treatment is indicated by arrows. A) Liver enzymes. B) Total and direct bilirubin. Dashed line indicates patient's baseline level of total bilirubin. C) International normalized ratio.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4591501&req=5

fig001: Changes of selected laboratory parameters during the course of the disease and follow-up. Intitiation and termination of N-acetylcysteine (NAC) treatment is indicated by arrows. A) Liver enzymes. B) Total and direct bilirubin. Dashed line indicates patient's baseline level of total bilirubin. C) International normalized ratio.
Mentions: Twelve-year old girl of Bedouin origin with CDA type I (missense R1042W mutation of the CDAN1 gene) was admitted due to vomiting, progressing jaundice and abdominal pain for several days. The patient was afebrile. Three months prior to the admission the deferasirox treatment (26 mg/kg/day) was initiated by the hematologist because of iron overload – significantly elevated serum ferritin concentration of 537.6 ng/mL (<8-142) and decreased transferring level – 187 mg/dL (240-360). The patient has not received any other medication prior to appearance of symptoms. On admission the patient was alert and oriented with normal vital signs. The physical examination was remarkable for jaundice. The abdomen was soft, without hepatosplenomegaly. Laboratory investigations revealed evidence of normocytic normochromic anemia (hemoglobin 7.2 g/dL, otherwise normal blood count), direct hyperbilirunemia with total and direct bilirubin concentrations of 11.3 (0.3-1.2) mg/dL and 5.9 (0-0.3) mg/dL, respectively. Serum concentrations of GOT, GPT and GGT were elevated: 329 (0-47), 345 (0-49) and 376 (0-17) U/L, respectively. INR was elevated (2.03), clotting factors V and VII levels were low, 43 (62-139%) and 21 (66-143%), respectively, but serum albumin and glucose were normal. Serum concentrations of iron was of 319 ug/mL (43-184), ferritin of 218.5 ng/mL (<8-142), transferrin of 280 mg/dL (240-360), and transferrin saturation of 89.8% (15-50), respectively. Deferasirox treatment was discontinued, intravenous fluids, cefotaxime, vitamin K and intravenous ranitidine were initiated. Despite the treatment, patient’s condition continued to deteriorate with progression of direct hyperbilirubinemia, with the highest total and direct bilirubin concentrations of 21 and 14.2 mg/dL, respectively. Serum transaminases elevated in a similar fashion with peak levels of GOT, GPT and GGT of 414, 541 and 72 U/L, respectively. Blood ammonia concentration remained normal. N-acetyl cysteine (NAC, 100 mg/kg/day) treatment was initiated on the second day of hospitalization. Liver biopsy was performed after exclusion of other etiologies: serological tests for hepatitis A, B and C, EBV and CMV did not reveal evidence of acute infection, metabolic screen, including serum ceruloplasmin, and 1-antithrypsine was normal, antinuclear antibody was negative, anti-smooth muscle and antimitochondrial antibodies were within normal range, Doppler-ultrasound examination of liver was normal. Canalicular cholestasis was observed without evidence of fibrosis, inflammation, hemosiderosis, necrosis, fatty changes or ductal reaction. Copper liver content was of 50 µg/g dry liver weight (normal range 10-50). A possibility of acute liver failure due to deferasirox treatment was considered. NAC treatment, that was initiated on 2nd admission day and resulted in rapid return of bilirubin, transaminases and INR to baseline values, was discontinued after five days (Figure 1). The patient’s clinical condition and laboratory parameters remained normal.

Bottom Line: Iron overload is a result of continuous hemolysis and recurrent transfusions.It is treated with iron chelators, including deferasirox.We present here a case of acute liver failure in a 12 years old girl with CDA type I treated with deferasirox and discuss the approach to treatment.

View Article: PubMed Central - PubMed

Affiliation: Pediatric Gastroenterology and Nutrition Unit.

ABSTRACT
Congenital dyserythropoietic anemias (CDA) represent a heterogeneous group of disorders characterized by morphological abnormalities of erythroid precursor cells and various degrees of hemolysis. Iron overload is a result of continuous hemolysis and recurrent transfusions. It is treated with iron chelators, including deferasirox. We present here a case of acute liver failure in a 12 years old girl with CDA type I treated with deferasirox and discuss the approach to treatment.

No MeSH data available.


Related in: MedlinePlus